your opinion highly welcome
Jul 11, 2008
i was diagnosed in 2004 and had been living with the disease since 1999.My initial cd4 count was 502 and mostly has been over 400 until recently when it fell to 290.My % has always been over 30% and viral load is less than 1000.My question is,the doctor says i should start medication but i am hesitant since i know there is no going back once you start,do you think my body is in danger of getting aids?i don't understand why the numbers differ so much.Thanks for the advice.
Response from Dr. DeJesus
Thanks for posting you question. Your HIV history, in terms of CD4 decline appears pretty normal. There are a few things that you need to understand:
1. HIV progression is very different from person to person, that is why some patients may develop low CD4 counts shortly after infection, and others can remain with very high CD4 counts even a decade after their diagnosis. 2. CD4 counts do not decline steadily, or at the same rate in a person. Patients may have stable CD4 counts for years, and the CD4 count may suddenly start to decline. 3. There are normally tremendous variations on CD4 count measurements, even if they are followed monthly (which we do not recommend). The higher the CD4 count, the higher the variations seen between measurements. CD4 % tends to fluctuate much less. 4. If there is an abrupt drop in CD4 count, you should have it repeated for confirmation (usually at a time when there is no other ongoing infection, such as a respiratory infection or flu-like illness, which in some patients may be associated with a transient decline in CD4 count).
It seems that your CD4 counts have been declining now, and I agree with your doctor that it is time for you to consider initiation of therapy. Do not wait until your counts continue to drop. For most patients, the lower the CD4 count, the more difficult them to go up. It is just not worth to take that chance with the good treatments that we have today. Good luck!
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.